I have been taking Omeprazole (Prilosec) since year 2000. I am concerned about calcium absorption and bone loss and would like to wean from it. Is bone loss a legitimate concern? My last bone density showed osteopenia.
Hi...yes this is a concern, and u should talk to ur Dr about taking Vit D w/calcium to help u....and ne other vitamins and minerals u may be lacking....the other issue is taking PPI's like Prilosec can cause ur body to not absorb the vitamins and minerals it needs be it naturally or from supplements.
Ur Dr should also help u step off the meds...u need to do this slowly...and make sure u r following a diet that will not trigger the symptoms.
Do u know the root cause of ur GERD and y u have been on it for so long?...do u have a hiatal hernia for example?
Dealing with the root issue may also help u step off the meds.
It's a slippery slope when you eliminate a drug that has helped you. Selma brings up good advice about vitamin D and the association it has with calcium.
There a number of factors that cause the problem of assimulating calcium and other minerals, including age, unfortunately. Are you exercising? That really is important regarding calcium absorption. I'd suggest getting some sun exposure. Also, are you getting regular blood tests?
From what I've read, the affect of Prilosec is pretty small, and an increase in exercise, sun exposure, weight loss, and a good vitamin can offset the effects of the drug.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.